MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED-400-20
Medical Device Problem Codes Activation Failure (3270); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/30/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report that a pipeline experienced resistance in the marksman catheter and distal end failed to open.The patient was undergoing treatment for an unruptured, saccular aneurysm located in the ophthalmic artery segment.The max diameter was 8 mm, and the neck diameter was 5 mm.The landing zone was 3.8 mm distal and 4.2 mm proximal.The patient¿s vessel tortuosity was normal.The access vessel was the femoral artery and was 8 mm in diameter.Dual antiplatelet treatment had been administered, and the pru level was said to be 0.It was reported that pipeline had a relatively large resistance after it was pushed out of the microcatheter, and the tip couldn't be opened after adjustments.The device was replaced, and the procedure was successfully completed.The patient did not experience any injury or complications.The devices were prepared according to the instructions for use (ifu).Angiographic results post procedure showed slow blood flow in the aneurysm.
 
Event or Problem Description
Additional information received from the physician noted that the resistance was felt approximately 20cm from the distal end of the catheter.There was no damage to the pipeline or catheter.The pipeline could not be opened in a straight part ofthe vessel, even after attempts to move it backward and forward.
 
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
H3: the pipeline flex stuck inside the marksman was returned.The pipeline flex could not be pushed forward or removed.For further examination, the catheter was cut to remove the pipeline flex from the catheter lumen.No bends or kinks were found with the pipeline flex pusher.The distal hypotube appeared to be stretched with the ptfe shrink tubing still intact.No defects were found with the proximal bumper, re-sheathing pad, re-sheathing marker, or with the distal marker or tip coil.The distal and proximal dps restraints were found to be intact.The dps sleeves were found intact with no signs of damage.The pipeline flex braid was not found with the pusher.The reason for the braid not returning was not provided.The total and usable lengths of the catheter were measured to be within specifications.The catheter tip and marker were examined; and no damages were found.The catheter body found to be accordioned at 18.5cm to 29.5cm from the distal tip.No flash or voids molded were observed in the hub.The catheter was flushed with water and water exited out from the distal tip.The catheter was then tested by running an in-house 0.0265¿ mandrel through catheter tip and hub.The mandrel successfully passed through the catheter hub and tip with no issues; however, the resistance observed at the damaged locations.No other anomalies were observed.Based on the analysis findings, the pipeline flex and marksman were confirmed to have resistance during delivery as the returned pipeline flex was stuck inside the distal segment of the marksman catheter.In addition, the pipeline flex and the marksman catheter were found to be damaged.From the damages seen on the catheter body (accordioning), and hypotube (stretching); it appears there was high force used.It is likely these damages occurred when the customer attempted to advance the pipeline flex through the marksman catheter against resistance.However, the pipeline flex was not confirmed to have failure to open at the distal end as the pipeline flex braid was not returned.Possible causes of failure to open includes patient tortuous anatomy and damage to the braid.There was no non-conformance to specification that may have contributed to the failure to open issue.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
PIPELINE FLEX
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key10935594
Report Number2029214-2020-01222
Device Sequence Number16383837
Product Code OUT
UDI-Device Identifier00847536015937
UDI-Public00847536015937
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
P100018.S011
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Device Explanted Year2020
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/03/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/25/2023
Device Model NumberPED-400-20
Device Catalogue NumberPED-400-20
Device Lot NumberB059600
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/04/2021
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/30/2020
Supplement Date Received by Manufacturer12/13/2020
02/18/2021
Initial Report FDA Received Date12/02/2020
Supplement Report FDA Received Date01/06/2021
03/03/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age44 YR
Patient Weight70